Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 66, NWS Austin/San Antonio, TX

August 5, 20054 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 5, 2005, 2:58 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 2:58 PM CDT (19:58 UTC)
Expired
Aug 5, 2005, 6:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Edwards County, TX, Kinney County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 39 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 052000
FFWEWX
TXC137-271-385-463-052300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS
  REAL
  UVALDE
  KINNEY

* UNTIL 600 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS...RIO FRIO...LEAKEY...
  CAMP WOOD AND BARKSDALE.

WIDESPREAD RAIN WILL CONTINUE TO FALL OVER 
EDWARDS...REAL...KINNEY...AND UVALDE COUNTIES.  THERE ARE STRONGER 
STORMS EMBEDDED IN THIS LIGHT RAIN WHICH WILL CAUSE HEAVY DOWNPOURS 
AS WELL AS FLOODING OF ROADS AND SMALL STREAMS.  RAINFALL TOTALS OF 
TWO TO THREE INCHES ARE POSSIBLE OVER THE NEXT FEW HOURS.


LAT...LON 2912 9983 2913 9946 2948 9955 3023 9979
      3018 10063 2911 10065

$$
2 follow-up statements
000 
WGUS74 KEWX 052137
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT FRI AUG 5 2005

TXC137-271-385-463-052300-
EDWARDS TX-REAL TX-UVALDE TX-KINNEY TX-
435 PM CDT FRI AUG 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM CDT FOR KINNEY...
UVALDE...REAL AND EDWARDS COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE STRONGEST THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER
UVALDE COUNTY MOVING SLOWLY NORTHWARD TOWARDS UTOPIA. RAINFALL RATES
WERE ESTIMATED AT ONE INCH AN HOUR. 

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS...RIO FRIO...REAGAN
WELLS...MONTELL...LEAKEY...GARNER STATE PARK...CONCAN...CAMP WOOD AND
BARKSDALE.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 2912 9983 2913 9946 2948 9955 3023 9979
      3018 10063 2911 10065

$$
000 
WGUS74 KEWX 052257
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 PM CDT FRI AUG 5 2005

TXC137-271-385-463-052306-
EDWARDS TX-REAL TX-UVALDE TX-KINNEY TX-
556 PM CDT FRI AUG 5 2005

...THE FLASH FLOOD WARNING FOR KINNEY...UVALDE...REAL AND EDWARDS
COUNTIES EXPIRES AT 600 PM CDT...

THUNDERSTORMS HAVE WEAKENED ACROSS THE WARNED COUNTIES AND THE 
THREAT FOR FLASH FLOODING HAS ENDED AT THIS TIME. ADDITIONAL 
THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY TONIGHT.

LAT...LON 2912 9983 2913 9946 2948 9955 3023 9979
      3018 10063 2911 10065

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:59 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 5, 9:59 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 AM CDT FRI AUG 5 2005

.UPDATE...
SCATTERED CONVECTION CONTINUING BUT SLOWLY WEAKENING OVER THE FAR
NE COUNTIES THIS MORNING. AN ASSOCIATED SURFACE BOUNDARY HAS PUSHED
INTO THE WESTERN HILL COUNTRY AND S CENTRAL CWA WHERE HIGHER CAPES
INDICATED. EXPECT DEVELOPMENT ACROSS THE S CENTRAL AND WRN CWA
NEAR/BEHIND THE SURFACE BOUNDARY WITH HEATING. GIVEN THE WEAK STEERING
WINDS...CONVECTION WILL BE SLOW MOVING...AND ALONG WITH THE PWS
ABOVE 1.5 INCHES/K INDICES IN THE MID 30S...MENTION OF LOCALLY
HEAVY SOAKERS A GOOD IDEA. PREVIOUS FORECAST HAS GOOD CHC POPS IN
THESE REGIONS WITH MENTION OF TRW+...SO NO BIG CHANGES REQUIRED ON
THIS UPDATE. BECAUSE FLASH FLOODING TO BE SHORT LIVED AND
LOCALIZED DO NOT FEEL A FLASH FLOOD WATCH NEEDED AT THIS TIME.

&&

.PREV DISCUSSION... (ISSUED 336 AM CDT FRI AUG 5 2005)

DISCUSSION...
OUTFLOW FROM WEST CENTRAL TX AND EAST TX CONVECTION THURS EVE HAVE
COMBINED TO PRODUCE A FOCUS FOR CONVECTION OVER EASTERN PARTS OF
SOUTH CENTRAL TEXAS. SATELLITE DERIVED PRECIPITABLE WATER VALUES
ARE INDICATED TO BE AROUND 2 INCHES FOR THIS ENVIRONMENT TO SUPPORT
LOCALLIZED FLASH FLOOD THREATS. THIS CONVERGENCE ZONE SHOULD
GRADUALLY DILUTE DURING THE DAY BUT STILL ENABLE SOME ENHANCEMENT
OF SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN TWO-
THIRDS OF THE FORECAST AREA. ALSO, A SURFACE TROUGH OVER THE BURRO
MOUNTAINS OF MEXICO HAS ENHANCED UPSLOPE FLOW CONVECTION.
CONVECTIVE OUTFLOWS FROM THIS ACTIVITY COULD ENHANCE THE CHANCE
OF RAIN OVER THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU
LATER THIS MORNING. THUS POPS FOR TODAY ARE IN THE CHANCE CATEGORY
FOR ALL AREAS. WITH ADDED CLOUD COVER AND RAINS EXPECTED, WILL SEE
HIGH TEMPS COOL 2 OR 3 DEGREES FROM PERSISTENCE.

CONVECTIVE TRENDS IN THIS BROADLY UNSTABLE ENVIRONMENT COULD
EASILY INCREASE LOCALLIZED FLASH FLOOD THREATS ON SHORT NOTICE
ANYTIME FROM TODAY THROUGH TUESDAY WHEN HIGH PRESSURE ALOFT BEGINS
TO SLOWLY BUILD BACK OVER THE SOUTHERN PLAINS. SATURATION LEVELS
VARY QUITE A BIT FROM ONE PLACE TO THE NEXT, SO ISSUING FLASH
FLOOD WATCHES FOR THESE ISOLATED HEAVY RAIN EVENTS DONT MAKE SENSE
JUST YET.

MODEL TRENDS ARE SHOWING LESS CONFIDENCE IN THE RIDGE TAKING
HOLD, AND ANOTHER TUTT LOW IS FORECAST TO UNDERCUT THE RIDGE OVER
SOUTH TEXAS BY THURSDAY. THUS THE DRYING TREND FOR NEXT WEEK
APPEAR LESS FAVORABLE THAN IT DID FROM YESTERDAY. FOR NOW WILL
STICK WITH NO SIGNIFCANT POPS IN THE MIDDLE PART OF NEXT WEEK WITH
TEMPERATURES RISING 2-4 DEGREES IN THE EXTENDED.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/25
Hazardous weather outlook, Aug 5, 5:20 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT FRI AUG 5 2005

TXZ171>173-183>194-202>209-217>225-228-061000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
520 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO TONIGHT.
THE STORMS WILL GENERALLY BE SLOW MOVING. THIS WILL RESULT IN LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING OF SMALL STREAMS AND
URBAN AREAS. WIND GUSTS UP TO AROUND 40 MPH ARE ALSO POSSIBLE NEAR
STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN
BE EXPECTED SATURDAY THROUGH THURSDAY. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:22 PM CDTFlash Flood WarningEWXKendall113 min
Aug 4, 7:51 PM CDTFlash Flood WarningEWXGillespie2 hr
Aug 4, 9:08 PM CDTFlash Flood WarningEWXKendall82 min
Aug 5, 12:30 AM CDTFlash Flood WarningEWXWilliamson2 hr
Aug 5, 7:16 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr
Aug 5, 8:33 AM CDTFlash Flood WarningEWXBurnet117 min
Aug 5, 12:22 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real3 hr
Aug 5, 1:26 PM CDTFlash Flood WarningEWXDeWitt3 hr
Aug 5, 1:28 PM CDTFlash Flood WarningEWXVal Verde3 hr
Aug 5, 2:16 PM CDTFlash Flood WarningEWXBexar3 hr
Aug 5, 2:52 PM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 5, 4:32 PM CDTFlash Flood WarningEWXGonzales118 min
Aug 5, 5:15 PM CDTFlash Flood WarningEWXFayette3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.